Tornadoes · United States · Nebraska · 2014

EF2 tornado, Burwell, Nebraska, June 16, 2014

This EF2 tornado ran 5.2 miles across Garfield County on June 16, 2014, touching down at 7:01 PM CDT and reaching 500 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
June 16, 2014
Touchdown
7:01 PM CDT (00:01 UTC)
Lifted
7:15 PM CDT (00:15 UTC)
On the ground
14 minutes
Path length
5.2 miles (8.4 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Garfield County
Touchdown point
41.803, -99.141
Lift-off point
41.828, -99.046
Record number
1406161801-01

The damage survey

33 damage points were recorded along this path by NWS LBF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 130 mph.

  • at intersection of hwy 91 and 463 NE

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A warm front across central Nebraska became the focus for supercell thunderstorm development. The severe storms produced six tornadoes and large hail. The first tornado occurred in far northeast Custer County and the last occurred in southeastern Garfield County. Three of the six tornadoes in Garfield County were rated EF-2, where tornado damage included large tree trunks snapped, wooden power poles snapped, center irrigation pivots overturned, a small outbuilding overturned and street signs damaged.

At 1735CST, a tornado touched down 5 miles west southwest of Burwell and traveled northeast 2.4 miles crossing Highway 91 before dissipating 3 miles west of Burwell. The tornado damaged trees with large limbs down, a small building overturned and a grain bin blown off the foundation and destroyed. Peak winds estimated at 100 mph and rated an EF-1 tornado. Path wind was 400 yards.

At 1801CST, a tornado touched down 1 mile north of Burwell and traveled 5.2 miles before dissipating 5 miles northeast of Burwell. The tornado traveled northeast where the storm damage observed included several large tree trunks and wooden power poles snapped. The tornado crossed Highway 11 and overturned a center irrigation pivot system and downed additional large limbs before dissipating at 1815CST. Peak winds were estimated at 120 mph with the tornado rated an EF-2. Maximum path width was 500 yards.

At 1820CST, the tornado touched down 8 miles northeast of Burwell and moved northeast. The tornado damaged trees, street signs, and buildings along the damage path. Tree trunks were snapped in this area with maximum winds estimated at 125 mph. the tornado was rated an EF-2 with a maximum path width of 700 yards.

At 1828CST, a tornado touched down 10 miles east northeast of Burwell and tracked east about a half mile before dissipating at 1832CST. The tornado damaged several trees with some trunks of trees snapped. Peak winds were estimated at 130 mph with the tornado rated and EF-2. Maximum path with was 400 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

20 minutes of warning. NWS LBF issued a tornado warning for this county at 23:41 UTC, 20 minutes before the tornado touched down, in force until 00:15 UTC.

The county was under a tornado watch, issued at 20:12 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
12:11 UTC12:53 UTCSevere Thunderstorm WarningLBF
12:15 UTC14:58 UTCSevere Thunderstorm WatchLBF
20:12 UTC03:00 UTCTornado WatchLBF
23:15 UTC23:45 UTCTornado WarningLBF
23:41 UTC00:15 UTCTornado WarningLBF
23:46 UTC00:30 UTCSevere Thunderstorm WarningLBF
00:12 UTC00:45 UTCTornado WarningLBF
00:42 UTC01:15 UTCTornado WarningLBF
00:54 UTC01:45 UTCSevere Thunderstorm WarningLBF
01:14 UTC01:45 UTCSevere Thunderstorm WarningLBF
02:02 UTC02:45 UTCSevere Thunderstorm WarningLBF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at Jun 16, 3:18 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 16, 3:18 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT MON JUN 16 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 317 PM CDT MON JUN 16 2014

THUNDERSTORM DEVELOPMENT IS EXPECTED WITHIN THE NEXT COUPLE OF
HOURS ACROSS NORTH CENTRAL AND CENTRAL NEBRASKA...INVOF A WARM
FRONT/REMNANT OUTFLOW BOUNDARY. THIS BOUNDARY EXTENDS FROM NEAR
VALENTINE TO BROKEN BOW...WITH CU FIELD GROWING MORE AGITATED.
STORMS WILL LIKELY BECOME SUPERCELLS QUICKLY. WINDS ARE BACKED TO
THE SOUTHEAST TO THE EAST OF THE AFOREMENTIONED BOUNDARY...AND
THIS AREA WILL HAVE A TORNADO THREAT IN ADDITION TO LARGE HAIL AND
DAMAGING WINDS. STORMS SHOULD QUICKLY MOVE EAST OF THE AREA THIS
EVENING. ON TUESDAY...WILL HAVE WATCH THE AREA ALONG THE SOUTH
DAKOTA BORDER...AS MODELS HINTING AT THE WARM FRONT REMAINING IN
THAT AREA. THIS COULD SERVE AS A FOCUS FOR ISOLATED STORM
DEVELOPMENT. OTHERWISE ACROSS CENTRAL INTO WESTERN AND SOUTHWEST
NEBRASKA...SOUTHWEST WINDS WILL ADVECT DRIER AND WARM AIR INTO THE
REGION...WITH HIGHS INTO THE LOWER AND POSSIBLY MID 90S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 317 PM CDT MON JUN 16 2014

THE FORECAST FOCUS FOR THIS PERIOD IS THUNDERSTORM CHANCES FOR
WEDNESDAY AND WEDNESDAY NIGHT...THEN WITH THE TRACK OF THE UPPER
LEVEL LOW OVER THE SECOND HALF OF THE WEEK...WHICH WILL IMPACT
TEMPERATURES AND ADDITIONAL PRECIPITATION CHANCES.

FOR TUESDAY NIGHT...IN THE EARLY EVENING AN AREA OF LOW PRESSURE
WILL BE SITUATED FROM EASTERN WYOMING INTO NORTHEAST COLORADO.
MODELS ARE IN GOOD AGREEMENT THAT A DRY LINE WILL HAVE PUSHED
THROUGH THE MAJORITY OF THE FORECAST AREA THROUGH THE DAYTIME HOURS
TO LEAVE DEWPOINTS IN THE 40S AND 50S LOCALLY...WHILE AREAS NORTH
AND EAST OF THE AREA WILL CONTINUE TO SEE 60S...WITH EVEN SOME LOW
70S INTO SOUTHEAST SOUTH DAKOTA AND EASTERN NEBRASKA. THERE IS SOME
INDICATION THAT THE WARM FRONT WILL BE SLIGHTLY INTO NEBRASKA...WITH
THE EASTERLY FLOW KEEPING THE HIGHER DEWPOINTS ACROSS THE NORTHERN
TIER OF COUNTIES. THE LOW LEVEL JET DOES PICK UP IN THE
EVENING...HOWEVER THE MODELS HAVE IT PUSHING OFF TO THE NORTH AND
EAST OF THE FORECAST AREA SO WILL NEED TO RELY ON SOME LIFT WITH ANY
SHORTWAVE ENERGY COMING OUT OF THE SOUTHWEST TO GET CONVECTION OVER
THE WARM FRONT IN THE EVENING. A STRONG CAP WILL EXIST OVER THE WARM
SECTOR TUESDAY NIGHT AND WITH THE WARM AIR ADVECTION/MOISTURE
TRANSPORT FROM THE LOW LEVEL JET EAST OF THE AREA DON/T SEE ENOUGH
TO GET ELEVATED CONVECTION IN THE WARM SECTOR. ON THE FENCE ABOUT
CHANCES OVER NORTHERN NEBRASKA AS THERE REALLY AREN/T ANY STRONG
SHORTWAVES MOVING ACROSS THE AREA...BUT WITH THE MOISTURE IN
PLACE...IT MAY NOT TAKE MUCH. WITH LITTLE CONFIDENCE WILL STICK WITH
CONTINUITY FOR THIS FORECAST PACKAGE AND WATCH CLOSELY HOW THE
MODELS TREND OVER THE NEXT 24 HOURS.

ON WEDNESDAY...THE MAIN UPPER LEVEL LOW BEGINS TO LIFT OUT OF THE
IDAHO AREA UP INTO MONTANA. THE MODELS ARE IN FAIR AGREEMENT WITH
THIS...HOWEVER THERE ARE CONSIDERABLE DIFFERENCES CONCERNING THE
EVOLUTION OF A SHORTWAVE TROUGH ROUNDING THE BASE OF THE LONGWAVE
TROUGH TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.  THIS HAS A
SIGNIFICANT IMPACT ON THE FORECAST FOR LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. THE 16.00Z ECMWF AND 16.12Z GEM SHOW A STRONGER
SHORTWAVE PUSHING ACROSS NORTHERN COLORADO AND INTO THE NEBRASKA
PANHANDLE WEDNESDAY NIGHT...WHILE THE NAM AND GFS ARE A BIT MORE
SUBTLE WITH THIS SHORTWAVE AND KEEP THE ENERGY FURTHER NORTH. THESE
DIFFERENCES LEAD TO DIFFERENCES IN PLACEMENT OF THE SURFACE COLD
FRONT...WITH THE NAM/GFS BEING QUICKER TO MOVE THE COLD FRONT
THROUGH THE FORECAST AREA...AND THEN KEEP THE MAJORITY OF THE
PRECIPITATION EAST OF THE FRONT INTO EASTERN NEBRASKA. THE ECMWF/GEM
ON THE OTHER HAND ARE SLOWER TO PROGRESS THE FRONT...AND WITH
STRONGER UPWARD FORCING ALOFT WITH THE PASSING OF THE SHORTWAVE WOULD
DEVELOP PRECIPITATION POST-FRONTALLY ACROSS MUCH OF WESTERN NEBRASKA
OVERNIGHT. WILL EDGE ON UNCERTAINTY AT THIS POINT AND GO WITH A
BLEND OF THE MODEL SOLUTIONS FOR THIS TIME PERIOD UNTIL BETTER
CONSENSUS IS REACHED AMONG THE MODELS.

THE FORECAST FOR THE SECOND HALF OF THE WEEK CENTERS ON THE UPPER
LOW MOVING SLOWLY ACROSS THE FAR NORTHERN PLAINS. THE LATEST MODEL
RUNS ARE IN FAIR AGREEMENT WITH THE SPEED OF THE EASTWARD
PROGRESSION...HOWEVER VARY IN LATITUDE...WITH THE CENTER RANGING
FROM JUST NORTH OF THE CANADA/NORTH DAKOTA BORDER TO ACROSS THE
SOUTHERN PART OF NORTH DAKOTA. THEN BY FRIDAY NIGHT...IT LIFTS
NORTHEAST INTO ONTARIO BEFORE PIVOTING AND DIGGING INTO THE GREAT
LAKES REGION. THE SYSTEM BECOMES OCCLUDED THURSDAY WITH DRIER AIR
MOVING INTO NEBRASKA SO NOT EXPECTING A LOT OF PRECIPITATION
THURSDAY THROUGH SATURDAY...HOWEVER A FURTHER SOUTHERN TRACK OF
THE SYSTEM MAY BRING MORE WRAP AROUND MOISTURE INTO THE AREA SO
COULD HAVE A HIGHER THREAT FOR RAIN. AT THIS TIME...A BLEND OF THE
MODELS WILL WORK FOR THE FORECAST TODAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1238 PM CDT MON JUN 16 2014

A WARM FRONT WILL REMAIN ACROSS NORTHERN NEBRASKA THIS
AFTERNOON...AND COULD BE THE FOCUS FOR ISOLATED THUNDERSTORMS.
OTHERWISE A COUPLE OF STORMS MAY INITIATE NEAR THE DRY LINE ACROSS
SOUTHWEST AND CENTRAL NEBRASKA LATE THIS AFTERNOON. OVERALL
LIMITED THUNDERSTORM ACTIVITY IS EXPECTED ACROSS MOST OF WESTERN
AND NORTH CENTRAL NEBRASKA. THE EXCEPTION WOULD BE FOR AREAS
AROUND KONL WHERE MORE CONCENTRATED THUNDERSTORM ACTIVITY IS
POSSIBLE LATE THIS AFTERNOON AND EVENING. MAINLY VFR WILL BE THE
RULE...BUT ISOLATED MVFR OR IFR EXPECTED NEAR ANY STORM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TAYLOR
LONG TERM...BROOKS
AVIATION...TAYLOR
Hazardous weather outlook, Jun 16, 4:38 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
438 PM CDT MON JUN 16 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-172145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
438 PM CDT MON JUN 16 2014 /338 PM MDT MON JUN 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
EVENING ACROSS CENTRAL AND NORTH CENTRAL NEBRASKA...GENERALLY
ALONG AND NORTH OF A LINE FROM GORDON TO MULLEN TO NORTH PLATTE.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. A FEW
TORNADOES ARE POSSIBLE IN ADDITION TO THE LARGE HAIL AND DAMAGING
WINDS FROM BROKEN BOW TO BASSETT AND POINTS NORTHEAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL THUNDERSTORM CHANCES ARE IN PLACE WEDNESDAY INTO
THURSDAY...AND AGAIN SATURDAY AND SUNDAY. THE SEVERE THREAT
WILL BE DETERMINED CLOSER TO THE EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, Jun 16, 4:53 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
453 PM CDT MON JUN 16 2014

NEZ026-027-038-162245-
BLAINE NE-CUSTER NE-LOUP NE-
453 PM CDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUP...NORTHERN
CUSTER AND SOUTHEASTERN BLAINE COUNTIES UNTIL 545 PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ANSELMO...OR 15 MILES NORTHWEST OF BROKEN
BOW...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ANSELMO...
  VICTORIA SPRINGS STATE RECREATION AREA...
  MILBURN...
  MILBURN DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA...

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 253 AND 269.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 267 AND 273.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

STOPPKOTTE
Local storm report, Jun 16, 5:48 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
548 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             9 WNW SARGENT           41.69N 99.53W
06/16/2014  E1.50 INCH       CUSTER             NE   TRAINED SPOTTER

&&

MARTIN
Local storm report, Jun 16, 6:08 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
608 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             4 WSW TAYLOR            41.75N 99.45W
06/16/2014  E1.75 INCH       LOUP               NE   PUBLIC

&&

MARTIN
Local storm report, Jun 16, 6:17 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             TAYLOR                  41.77N 99.38W
06/16/2014  E1.25 INCH       LOUP               NE   LAW ENFORCEMENT

&&

MARTIN
Local storm report, Jun 16, 6:26 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
626 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TORNADO          4 N SARGENT             41.70N 99.37W
06/16/2014                   CUSTER             NE   LAW ENFORCEMENT

&&

BTAYLOR
Local storm report, Jun 16, 6:40 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TORNADO          3 W BURWELL             41.78N 99.19W
06/16/2014                   GARFIELD           NE   TRAINED SPOTTER

            TORNADO ON THE GROUND 3 MILES WEST OF BURWELL.

&&

BTAYLOR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 00:00Z

0.0 hours before the tornado, 147 km from the path. June 17, 2014.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2014-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1402 joules per kilogram, CIN -52, lifted condensation level 2569 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2014-06-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 28 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1402 J/kg
Mixed-layer CIN
-52 J/kg
Surface CAPE
2981 J/kg
Mixed-layer LCL
2569 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4
0-3 km lapse rate
8.5 K/km

Open this sounding in Storm Lab

N. Platte/Lee Bi, NE (KLBF), 12:00Z

12.0 hours after it, 147 km from the path. June 17, 2014.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2014-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2516 joules per kilogram, CIN -210, lifted condensation level 938 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2014-06-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 38 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2516 J/kg
Mixed-layer CIN
-210 J/kg
Surface CAPE
1315 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

The surface observations

Ord/Sharp Field (ODX), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:53 UTC8369180° 11 kt1001
23:49 UTC82.469.8150° 9 kt1000.3VCTS
23:53 UTC8369150° 12 kt1000VCTS
00:53 UTC7970360° 6 kt1001
01:53 UTC82680° 0 kt1001

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The North Platte radar (KLNX), 124 km away, was scanning. The volume nearest the touchdown began at 00:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:47 UTCHAIL 1.59 Wnw SargentCuster, NE
23:05 UTCHAIL 1.754 Wsw TaylorLoup, NE
23:17 UTCHAIL 1.25TaylorLoup, NE
23:24 UTCTORNADO4 N SargentCuster, NE
23:39 UTCTORNADO3 W BurwellGarfield, NETORNADO ON THE GROUND 3 MILES WEST OF BURWELL.
00:00 UTCTORNADO2 N BurwellGarfield, NETREES AND POWER LINES DOWNED. TIME ESTIMATED BY RADAR
00:05 UTCFUNNEL CLOUD8 N BurwellGarfield, NE
00:05 UTCHAIL 110 N BurwellGarfield, NE
00:10 UTCTORNADO1 Ne BurwellGarfield, NE
00:30 UTCTORNADO10 Ene BurwellGarfield, NE
00:40 UTCHAIL 1.7511 Nne BurwellGarfield, NE
00:42 UTCHAIL 1.75BurwellGarfield, NE
01:05 UTCHAIL 115 Nne BurwellGarfield, NE
01:15 UTCHAIL 1.758 E BurwellGarfield, NE
02:10 UTCHAIL 120 Nne BurwellGarfield, NE
02:19 UTCHAIL 1.7510 Sw ChambersHolt, NEHAIL IS COVERING THE GROUND

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of June 16, 2014

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 163:38 PM CDTEF0Stanton, NE1.3100
June 163:42 PM CDTEF4Stanton, NE12.1400$2.0 million
June 163:43 PM CDTEF0Lyon, IA0.250
June 164:00 PM CDTEF4Stanton, NE23.9500120$14 million
June 164:13 PM CDTEF4Stanton, NE11.55001$1.1 million
June 164:40 PM CDTEF4Wayne, NE15.8530$3.0 million
June 165:41 PM CDTEF0Dakota, NE0.350
June 165:44 PM CDTEF0Pocahontas, IA6.1250
June 166:22 PM CDTEF0Humboldt, IA4.650
June 166:24 PM CDTEF0Custer, NE0.240
June 166:35 PM CDTEF1Garfield, NE2.4400$15,000
June 166:48 PM CDTEF1Cerro Gordo, IA3.0110$50,000
June 166:52 PM CDTEF1Wright, IA2.6175$27,000
June 166:56 PM CDTEF0Cerro Gordo, IA1.140$5,000
June 167:20 PM CDTEF2Garfield, NE1.6700$100,000
June 167:28 PM CDTEF2Garfield, NE0.3400$5,000
June 167:30 PM CDTEF0Garfield, NE0.240$1,000
June 167:39 PM CDTEF1Butler, IA4.7100$200,000
June 167:45 PM CDTEF0Butler, IA1.7150$400,000
June 167:52 PM CDTEF1Butler, IA2.1120$200,000
June 168:12 PM CDTEF0Bremer, IA2.075
June 168:23 PM MDTEF0Stark, ND1.425
June 169:30 PM CDTEF1Buchanan, IA1.350$50,000
June 169:33 PM CDTEF1Delaware, IA12.650$100,000
June 1610:05 PM CDTEF0Benton, IA0.130
June 1610:45 PM CDTEF2Grant, WI3.81005$21 million
June 1610:49 PM CDTEF1Grant, WI0.525$540,000
June 1611:00 PM CDTEF1Lafayette, WI1.250$33,000
June 1611:00 PM CDTEF1Lafayette, WI4.3200$1.5 million
June 1611:10 PM CDTEF1Iowa, WI0.4100$20,000
June 1611:36 PM CDTEF1Green, WI0.5125$200,000
June 1611:36 PM CDTEF1Green, WI0.4125$50,000
June 1612:08 AM CDTEF3Dane, WI1.0100$14 million
June 1612:15 AM CDTEF2Dane, WI0.2200$5.0 million
June 1612:21 AM CDTEF1Dane, WI1.5300$300,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.